Iowa, 2005

Flash Flood in Iowa, June 5, 2005

June 5, 2005 · NWS FSD · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 4, 3:30 PM CST, 9 hours 30 minutes earlier.

Area forecast discussion, Jun 4, 3:30 PM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 PM CDT SAT JUN 4 2005

.DISCUSSION...
A VERY ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK.  THERE
WILL AT LEAST A COUPLE OF CHANCE FOR SEVERE WEATHER WITH THE
GREATEST THREAT POSSIBLE IN THE MIDDLE OF THE WEEK.

FOR TONIGHT...CWA IS CURRENTLY BETWEEN WAVES.  THIS HAS ALLOWED
SUBSIDENCE TO SET UP AND TO ALLOW THE SRN HALF OF THE AREA TO BECOME
PARTLY CLOUDY.  HOWEVER...AS SEEN BY BOTH KOMA SOUNDING AND A TAMDAR
SOUNDING FROM KSUX AT 20Z...THERE HAS BEEN SO MUCH LATENT HEAT
WARMING THAT LAPSE RATES REMAIN NEARLY MOIST ADIABATIC.  THIS HAS
RESULTED IN LITTLE AVAILABLE ENERGY FOR PARCELS TO ACCELERATE. IN
ADDITION...SOUTHWEST FLOW AT SURFACE HAS LIMITED THE LOW LEVEL SHEAR
WHILE MIDLEVEL SPEED SHEAR REMAINS FAILRY IMPRESSIVE.  DO STILL
BELIEVE SOME SEVERE WEATHER IS POSSIBLE...ESPECIALLY IF SURFACE FLOW
CAN BACK TO SOUTH OR SSE...BUT THE LOW LAPSE RATES MEAN THAT SEVERE
WEATHER WILL BE RELATIVELY ISOLATED AND LIKELY JUST MARGINALLY
SEVERE HAIL OF DIME TO QUARTER.  NONETHELESS...VERY STORNG WAVE
MOVING EAST WILL INTERACT WITH SURFACE FRONT IN CENTRAL NEBRASKA AND
SOUTH DAKOTA.  EXPECT THAT THIS CONVECTION WILL MOVE NORTHEAST INTO
SOUTHEAST SOUTH DAKOTA AND ADJACENT AREAS IA AND MN.  WHILE LAPSE
RATES ARE LIMITING SEVERE CHANCES...THIS IS STILL A GOOD SET UP FOR
HEAVY RAIN ESPECIALLY WITH A SLOW MOVING FRONT.  DO NOT EXPECT AS
WIDESPREAD HEAVY RAIN AS PAST TWO DAYS AS CONVECTION IN KS WILL CUT
OFF DEEPER MOISTURE BUT LOCAL AMOUNTS TO TWO INCHES ARE STILL
POSSIBLE.  WITH CREEKS AND SMALL STREAMS NEAR BANKFULL AROUND
YKN...WILL CONTINUE FLASH FLOOD WATCH.

LATE TONIGHT AND SUNDAY STRONG UPPER WAVE WILL MOVE ACROSS THE
AREA.  WITH MOIST ADIABATIC LAPSE RATES...EXPECT THAT DESPITE A LACK
OF A STRONG BOUNDARY...A LARGE AREA OF SHOWERS WITH ISOL TSRA WILL
MOVE FROM WEST TO EAST DURING THE DAY. HAVE RAISE POPS TO LIKELY
OVER MUCH OF THE AREA.  RAINFALL AMOUNTS WILL NOT BE MUCH BUT IT
WILL BE ANOTHER DAMP DAY ACROSS MUCH OF THE REGION. WHILE TEMPS WILL
START WARM IN THE ERN CWA AHEAD OF THE FRONT...THICK CLOUDS ARE RAIN
WILL REALLY PREVENT TEMPS MUCH AND KEPT MAXES 60S AND 70S.  IN THE
FAR WRN CWA...WHERE THERE WILL BE MORE SUN...DID KEEP MAXES AROUND
80.

WEAK SFC RIDGE MOVES ACROSS THE AREA ON SUNDAY NIGHT. WINDS WILL
REALLY DROP OFF AND TEMPS SHOULD FALL INTO THE 50S. WITH AMPLE LOW
LEVEL MOISTURE THERE IS A REAL FOG THREAT ACROSS MUCH OF THE
CWA...ESP BETWEEN THE JAMES AND BIG SIOUX VALLEY. DID NOT ADD TO
GRIDS TODAY BUT MAY NEED TO ON SUBSEQUENT UPDATES.  ON
MONDAY...SURFACE WARM FRONT MOVES ACROSS THE CWA.  HOWEVER...WITH
UPPER LEVEL RIDGING...DO NOT EXPECT ANY PRECIPITATION.  INSTEAD WITH
RAPID BURNOFF OF FOG EXPECTED...TEMPS WILL REALLY WARM.  EXPECT THAT
TEMPS WILL REACH 90 FOR THE FIRST TIME FOR MUCH OF THE AREA WITH 80S
EVERYWHERE ELSE.  THE COOLEST TEMPS WILL BE IN SW MN WHICH WILL
REMAIN NORTH OF THE WARM FRONT.

THE FIRST SHORTWAVE WILL MOVE ACROSS THE WRN DAKOTAS MONDAY NIGHT.
WITH LOW LEVEL JET SETTING OVERNIGHT...EXPECT CONVECTION TO DEVELOP
ACROSS WRN NORTH DAKOTA AND SPREAD SOUTHEAST TOWARD SW MN. IT WILL
BE A RACE BETWEEN CAP BUILDING OVER SOUTH DAKOTA AND THE MOISTURE
COMING NORTH AT 850 MB. BELIEVE THAT IN SW MN...THE MOISTURE MAY WIN
AND THERE COULD BE SCATTERED CONVECTION IN SW MN. CONVECTION WILL
END TUE MORNING. THE NAM IS OVERDOING MORNING CONVECTION AND
BRINGING SURFACE SOUTH FAR TOO QUICKLY. INSTEAD EXPECT THE SURFACE
WARM FRONT TO HANG ALONG OR NORTH OF I90.  WITH A STRONG CAP IN
PLACE...EXPECT THAT CONVECTION WILL BE SUPPRESSED MUCH OF THE
AFTERNOON.  THEN A STRONG WAVE MOVES AROUND THE TROUGH DURING THE
LATE AFTERNOON. WITH GOOD SHEAR AND LAPSE RATES OF 8 C/KM...SCT TSRA
SHOULD DEVELOP LATE AFTERNOON. THERE WILL BE A THREAT OF ORGANIZED
SEVERE WEATHER IF PATTERN DEVELOPS AS SHOWN.

CONVECTION WILL MOVE EAST OF THE AREA ON TUE NIGHT AND THEN COLD
FRONT WILL MOVE ACROSS ON WEDNESDAY.  THIS IS MORE IN LINE WITH
ECMWF AND CANADIAN THAN GFS WHICH IS MUCH FASTER THAN EVEN THE 00Z
ENSEMBLES.  AFTER THE FRONT MOVES BY...THURSDAY SHOULD BE DRY AND
NEAR NORMAL TEMPERATURES.  MOISTURE RETURNS ON FRIDAY AND SATURDAY.
DID KEEP CHC OF TSRA OF FRI AND FRIDAY AS THE WARM FRONT MOVES NORTH
AND THEN ANOTHER CHC ON SATURDAY IN THE WRN CWA AS THE COLD FRONT
APPROACHES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH 100 AM CDT SDZ050-SDZ063>066-SDZ068>071.
MN...NONE.
IA...FLOOD WATCH THROUGH 100 AM CDT IAZ001-012-020-031.
NE...FLOOD WATCH THROUGH 100 AM CDT NEZ013-014.

&&

SCHUMACHER
Hazardous weather outlook, Jun 4, 10:44 AM CST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT SAT JUN 04 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1144 AM CDT SAT JUN 04 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS DECREASING OR ENDING FOR A FEW HOURS
THIS AFTERNOON WILL ALLOWING A LITTLE SUN TO COME OUT.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS
AFTERNOON...ESPECIALLY ALONG THE MISSOURI  RIVER AREA...THEN
DEVELOP OR SPREAD TO THE NORTH AND NORTHEAST. THE THREAT OF
DAMAGING WINDS AND HAIL WILL BE MAINLY ALONG AND SOUTHEAST OF A
BROOKINGS TO PICKSTOWN LINE. THE GREATEST THREAT OF SEVERE
STORMS...INCLUDING POSSIBLE TORNADOES...WILL BE OVER NORTHWEST
IOWA...AND OVER FAR SOUTHEAST SOUTH DAKOTA SOUTHEAST OF A SIOUX
FALLS TO YANKTON LINE

FLOODING...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PRODUCE AREAS OF HEAVY
RAIN AFTER THEY REDEVELOP LATE THIS AFTERNOON AND CONTINUE INTO
THIS EVENING. RAINFALL OF 1 TO 3 INCHES...WITH ISOLATED AREAS OF
EVEN HEAVIER RAIN...COULD DEVELOP. SUCH RAINFALL AMOUNTS ON
SATURATED GROUND COULD PRODUCE LOCAL FLOODING OF URBAN
AREAS...SMALL STREAMS...AND OTHER LOW AREAS. THE FLOOD THREAT
WILL BE MAINLY IN SOUTHEAST SOUTH DAKOTA SOUTH OF INTERSTATE
90...NORTHWEST IOWA NEAR THE MISSOURI AND BIG SIOUX RIVERS...AND
FAR NORTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS SHOULD DEVELOP BY TUESDAY NIGHT.
CONSIDERABLE MOISTURE AND INSTABILITY SHOULD BE AVAILABLE WITH
THIS SYSTEM...SO ANY THUNDERSTORMS COULD BECOME
SEVERE...ESPECIALLY IN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 400 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jun 4, 11:21 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1221 AM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     FLASH FLOOD      3 W HAWARDEN            43.00N 96.54W
06/05/2005                   UNION              SD   COUNTY OFFICIAL

            WATER RUNNING OVER RIVER ROAD SOUTH OF COUNTY ROAD 13 IN
            NORTHEAST UNION COUNTY

&&

BT
Local storm report, Jun 5, 12:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 AM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      2 WSW WAKONDA           43.00N 97.14W
06/04/2005                   CLAY               SD   COUNTY OFFICIAL

            6 INCHES OF WATER OVER 452ND AVE BETWEEN 303RD AND 304TH
            ST.

1145 PM     FLASH FLOOD      9 N VERMILLION          42.91N 96.93W
06/04/2005                   CLAY               SD   CO-OP OBSERVER

            WATER OVER HWY 19 AT 307TH ST.

&&

BT
Local storm report, Jun 5, 12:39 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
139 AM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      YANKTON                 42.89N 97.39W
06/04/2005                   YANKTON            SD   EMERGENCY MNGR

            6 TO 8 INCHES OF WATER IN MANY CITY STREETS

&&

BT
Local storm report, Jun 5, 12:42 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
142 AM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             SPRINGFIELD             42.85N 97.89W
06/04/2005  0.75 INCH        BON HOMME          SD   COUNTY OFFICIAL

&&

BT
Local storm report, Jun 5, 12:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
153 AM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 AM     FLASH FLOOD      HAWARDEN                43.00N 96.48W
06/05/2005                   SIOUX              IA   AMATEUR RADIO

            FLOODING IN SEVERAL LOW LYING AREAS AROUND TOWN.

&&

BT
Local storm report, Jun 5, 12:54 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
154 AM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 AM     FLASH FLOOD      HAWARDEN                43.00N 96.48W
06/05/2005                   SIOUX              IA   COUNTY OFFICIAL

            FLOODING IN SEVERAL LOW LYING AREAS AROUND TOWN.

&&

BT

The radar

The Sioux Falls radar (KFSD), 48 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lyon

When
June 5, 1:00 AM CST to 2:00 AM CST
Where
Lyon County, 3 mi W of Doon
Reported by
TRAINED SPOTTER
Coordinates
43.283, -96.300

Heavy rain flooded several roads, partially washing out gravel roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457656.